Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS Denver/Boulder, CO

June 15, 2023Morgan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 15, 2023, 8:28 PM MDT for Morgan County, Colorado. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 8:28 PM MDT (02:28 UTC)
Expired
Jun 15, 2023, 10:13 PM MDT
In force
105 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Morgan County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS55 KBOU 160228
FFWBOU
COC087-160530-
/O.NEW.KBOU.FF.W.0033.230616T0228Z-230616T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
828 PM MDT Thu Jun 15 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  East Central Morgan County in northeastern Colorado...

* Until 1130 PM MDT.

* At 828 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 inch in 30 minutes. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4027 10366 4019 10363 4021 10353 4031 10360

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Entrekin
3 follow-up statements
257 
WGUS75 KBOU 160250
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
850 PM MDT Thu Jun 15 2023

COC087-160530-
/O.CON.KBOU.FF.W.0033.000000T0000Z-230616T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
850 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS 
EVENING FOR EAST CENTRAL MORGAN COUNTY...

At 850 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in less than 30 
minutes. Flash flooding is ongoing. Flooding has been reported 
through the streets of Fort Morgan, especially along Edison Street 
where 4-5 inches of water are over the sidewalks.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Brush.

Along Beaver Creek from Brush southward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4027 10366 4019 10363 4021 10353 4031 10360

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Entrekin
876 
WGUS75 KBOU 160256
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
856 PM MDT Thu Jun 15 2023

COC087-160530-
/O.CON.KBOU.FF.W.0033.000000T0000Z-230616T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
856 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS 
EVENING FOR EAST CENTRAL MORGAN COUNTY...

At 856 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 30 minutes or 
less. Flash flooding is ongoing. Flooding has been reported through 
the streets of Brush, especially along Edison Street where 4-5 
inches of water are over the sidewalks. This is a correction to the 
previous statement which should be Brush instead of Fort Morgan.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Brush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4027 10366 4019 10363 4021 10353 4031 10360

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Entrekin
911 
WGUS75 KBOU 160413
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1013 PM MDT Thu Jun 15 2023

COC087-160423-
/O.CAN.KBOU.FF.W.0033.000000T0000Z-230616T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
1013 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL MORGAN COUNTY...

Morgan County law enforcement reported that flood waters in the town 
of Brush have receded. The heavy rain has diminished as well.

Beaver Creek will likely run high through the night.  While flooding 
is no longer expected to pose a threat, please heed any road 
closures and driving through any standing water. It is difficult to 
discern the depth of any water, especially at night.

LAT...LON 4027 10366 4019 10363 4021 10353 4031 10360

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:39 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 15, 6:39 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
639 PM MDT Thu Jun 15 2023

.SHORT TERM...(This evening through Friday)
Issued at 200 PM MDT Thu Jun 15 2023

...Key Messages

- Stronger storms remain possible this evening across the plains.

- Friday looks to be a more widespread heavier rain and embedded
stronger thunderstorm kind of day...

When you combine some heating, ample moisture, and just a hint of
larger scale lift you can get storms. Sometimes the storms just go
straight up and then straight down, pulse, and then you add in a
little shear and they kind of spin. Today, however, the shear isn't
that great so expecting the straight up and down kind of storms, but
quite a few of them as numerous outflow boundaries collide adding to
the localized lift. Given how cold it is aloft, with a compact
shortwave trough of low pressure moving by to our south we'll see
smaller hail, maybe one to two storms that put down some larger ice,
east of DIA this evening.

Overnight we'll quiet down and draw in more moisture from the east.
Stratus is expected to develop early Friday morning giving us that
cap for better storm bubbling of our potential instability later in
that day. Another shortwave trough, albeit weak, moves into the
region by late morning adding another round of larger scale lift.
Instability looks decent with the shear still the lacking factor for
the severe storms on Friday. Given this heavier pulse like storms
are expected once again over much of the region.

.LONG TERM...(Friday night through Thursday)
Issued at 200 PM MDT Thu Jun 15 2023

Another cool and unsettled day is expected Saturday. A second,
weaker shortwave will traverse the area, leading to scattered
showers and storms across the region. The overall severe threat
will be low and the heavy rain threat should diminish compared to
Friday as storm motions should be quick enough to avoid too many
issues.

The pattern makes an abrupt change Sunday into next week. Ridging
is expected to quickly build across the central plains, with
increasing (dry) southwesterly flow aloft. The drier, warmer
airmass aloft and increasing flow should help promote strong
mixing with highs making it at least into the 80s if not 90s
across most of the plains on Sunday and Monday.

A few weak shortwaves will try to impinge on the ridge enough for
isolated to widely scattered showers and storms to return to the
forecast by the middle of next week. Guidance is in relatively
good agreement that surface moisture/instability will continue to
increase towards the end of the week, with afternoon thunderstorm
chances also increasing in that period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM MDT Thu Jun 15 2023

Outflow winds from nearby storms that have dissipated are bringing
light northwesterly winds to DEN at the moment. There are other
outflow boundaries that may impact the airport but the main one
will arrive a little bit before 02Z with northerly winds that will
impact all airports. Models have been trending towards more
showers and storms late this evening. Considering all the
thunderstorm development in western Colorado, the trend towards
more storms seems reasonable. Northeast winds will help to develop
low clouds late tonight and into tomorrow morning. Ceilings
should be in the 1-3 kft range. The chance for storms tomorrow
afternoon will depend on how much cloud cover persists throughout
the day. It is likely that there will be extensive cloud cover
that will limit storm coverage and intensity so only a PROB30 was
included in the TAFs.

&&

.HYDROLOGY...
Issued at 200 PM MDT Thu Jun 15 2023

Scattered to numerous showers and thunderstorms today will provide
brief heavier downpours and small hail. On Friday a tad bit more
moisture will be across the region with another round of heavier
rains is expected which may pose some localized flooding issues
across an already saturated soils and some swollen rivers. A
majority of the storms will be across the plains by mid-afternoon,
however we could see some scattered storms around our burn scars.

A limited threat of burn area flash flooding will continue on
Saturday with one last weak system moving across the region. Much
warmer and drier conditions are forecast through next week, though
a gradual increase in storms is expected towards next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Heavener
LONG TERM...Hiris
AVIATION...Danielson
HYDROLOGY...Heavener/Hiris
Hazardous weather outlook, Jun 15, 11:10 AM MDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Thu Jun 15 2023

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Thu Jun 15 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers can be expected this morning, and then numerous
showers along with scattered thunderstorms will develop this
afternoon and evening. Some of those will produce brief heavy
rain, small hail, and lightning. One or two storms may become
briefly severe over the eastern plains and Palmer Divide with
large hail the main threat. A few storms will also be capable of
producing locally heavy rain, and thus a limited threat of flash
flooding will exist in the recent burn areas from this afternoon
through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be likely across much the area on
Friday. A couple severe storms will be possible over the plains
mainly south and east of Denver. A few storms may also produce
locally heavy rainfall. It will remain cool and unsettled on
Saturday with a chance of afternoon and evening thunderstorms.

A drier and summer like weather pattern is then expected to
arrive Sunday and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 15, 4:44 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Denver CO
444 PM MDT Thu Jun 15 2023

COZ049-152330-
Washington County CO-
444 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern
Washington County through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 8 miles south of Platner, or
12 miles southeast of Akron, moving south at 10 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, heavy
         rain and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Otis and Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 10294 3984 10323 4026 10300 4021 10283
TIME...MOT...LOC 2243Z 009DEG 7KT 4004 10305

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 15, 5:55 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
555 PM MDT Thu Jun 15 2023

COZ049-160045-
Washington County CO-
555 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southern Washington
County through 645 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Lindon, or 26 miles south of Akron. This storm
was moving slowly southward at 5 mph.

HAZARD...Winds in excess of 35 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thurman, Arickaree School, Cope, Anton, Woodlin School, Lindon and
Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 10355 3995 10290 3957 10283 3957 10356
TIME...MOT...LOC 2354Z 328DEG 1KT 3979 10337

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 15, 6:00 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Denver CO
600 PM MDT Thu Jun 15 2023

COZ043-044-160100-
Central and South Weld County CO-Morgan County CO-
600 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southwestern Weld
and Morgan Counties through 700 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milton Reservoir, or 14 miles southeast of Greeley, moving southeast
at 20 mph. Additional storms will continue to develop across
southeast Weld and Morgan counties through 7 pm.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeley, Fort Morgan, Evans, Lochbuie, Eaton, Hudson, LaSalle,
Kersey, Keenesburg, Wiggins, Log Lane Village, Weldona, Twelve-Mile
Corner, Orchard, Riverside Reservoir, Milton Reservoir, Lucerne,
Goodrich, Roggen and Hoyt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10362 4000 10470 4052 10477 4052 10374
TIME...MOT...LOC 2359Z 321DEG 19KT 4024 10461

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 15, 7:35 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
735 PM MDT Thu Jun 15 2023

COZ044-048-049-160230-
Washington County CO-Morgan County CO-Logan County CO-
735 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of eastern Morgan,
northwestern Washington and south central Logan Counties through 830
PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillrose, or 14 miles east of Fort Morgan, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Merino, Hillrose, Gary, Prewitt
Reservoir, Antelope Springs, Twelve-Mile Corner, Adena School,
Snyder, Midway and Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 10314 3991 10334 3999 10369 4000 10371
      4000 10386 4042 10395
TIME...MOT...LOC 0134Z 346DEG 9KT 4029 10353

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:00 PM MDTSpecial Weather StatementBOUMorgan60 min
Jun 15, 7:35 PM MDTSpecial Weather StatementBOUMorgan55 min
Jun 16, 2:23 AM MDTFlood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more20 hr
Jun 16, 12:54 PM MDTAreal Flood AdvisoryBOUGrand7 days
Jun 16, 1:54 PM MDTSpecial Weather StatementBOUPark51 min
Jun 16, 2:22 PM MDTSpecial Weather StatementBOUElbert38 min
Jun 16, 2:33 PM MDTSevere Thunderstorm WarningBOUElbert42 min
Jun 16, 3:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln45 min
Jun 16, 3:52 PM MDTSevere Thunderstorm WarningBOUDouglas23 min
Jun 16, 3:56 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln49 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningBOUElbert18 min
Jun 16, 4:16 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr
Jun 16, 4:32 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln28 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.